Kansas, 2010

Hail in Kansas, May 7, 2010

May 7, 2010 · NWS EAX · 5 events in 2 counties and zones

Severe thunderstorms caused several hail reports, on May 7, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms caused several hail reports, on May 7, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 11:45 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 6, 11:45 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 AM CDT FRI MAY 7 2010

...UPDATED AVIATION DISCUSSION...

.UPDATE...
/1059 PM CDT THU MAY 6 2010/
STOUT SHORT WAVE TROUGH CENTERED ACROSS WESTERN SOUTH DAKOTA HAS
RESULTED IN HEIGHT FALLS AND SUBSEQUENT LARGE SCALE ASCENT ACROSS THE
CENTRAL PLAINS. ASSOCIATED SFC LOW HAS BECOME WELL-DEFINED ACROSS
SOUTHWESTERN KS/NORTHWESTERN OK WITH ATTENDANT WARM FRONT SHARPENING
FROM NEAR ST JOHN KANSAS EASTWARD TO NEAR CLINTON MISSOURI. ELEVATED
CONVECTION HAS DEVELOPED WITHIN WARM AIR ADVECTION REGIME ACROSS
NORTHERN MISSOURI AS LLJ HAS INCREASED TO 50-55KTS VIA AREA
PROFILERS. THIS HAS TRANSPORTED INCREASINGLY UNSTABLE AIR MASS
NORTHWARD CHARACTERIZED BY MUCAPE VALUES OF 500-1000 J/KG. CONVECTION
HAS BECOME STRONG TO SEVERE IN THE PAST COUPLE OF HOURS BOTH WITHIN
WAA ACTIVITY AS WELL AS WITH ISOLATED SUPERCELL CLOSER TO THE SFC
WARM FRONT ACROSS EAST-CENTRAL KS. CONVECTION SHOULD CONTINUE TO MOVE
EASTWARD WITH TIME WITH SEVERE THREAT PERSISTING INTO THE OVERNIGHT
HOURS. LATEST RADAR DEPICTIONS INDICATE 50 DBZ CORES NEEDED FOR
SEVERE HAIL AOA 35KFT WITH 60 DBZ CORES NEAR 25KFT. LARGE HAIL WILL
CONTINUE TO BE THE MAIN THREAT WITH CONVECTION ACROSS NORTHERN
MISSOURI WITH ISOLATED STRONG WIND GUSTS POSSIBLE AS WELL. AS
PERSISTENT SUPERCELL ACROSS EAST-CENTRAL KANSAS PROPAGATES
EAST...VERY LARGE HAIL UP TO BASEBALLS WILL BE POSSIBLE ALONG WITH 70
MPH STRAIGHT LINE WINDS.

DEROCHE

&&

.DISCUSSION...
/350 PM CDT THU MAY 6 2010/
SHORT TERM (TONIGHT-SATURDAY)...

SHORT TERM CONCERNS CENTER AROUND SEVERE THUNDERSTORM POTENTIAL
THIS EVENING. DESPITE A TOP-TEN DAY AROUND THE AREA WITH MILD
TEMPERATURES AND DRY EASTERLY FLOW...SIGNIFICANT CHANGES ARE
EXPECTED IN THE NEXT 3 TO 6 HOURS.

AT 20Z...SURFACE ANALYSIS DEPICTED A VERY SHARP WARM FRONT
STRETCHING FROM WRN KS TO NEAR EMPORIA THEN ARCING SEWD TOWARD
NEVADA MISSOURI. SOUTH OF THIS BOUNDARY...TEMPERATURES HAVE WARMED
INTO THE MID-UPPER 80S AND GULF MOISTURE RETURN HAS BEEN FAR MORE
ROBUST THAN PREVIOUSLY ANTICIPATED WITH LOW 60F DEWPOINTS ALREADY
PRESENT ACROSS SE KS/SW MO.

LACK OF CLOUD COVER ACROSS THE WARM SECTOR...AND STABILIZED CLOUD
STREETS ACROSS CENTRAL KS INTO NRN MO PER VISIBLE IMAGERY SUGGEST
THE PRESENCE OF A STRONG CAP ACROSS THE AREA. THIS CAP SHOULD
EFFECTIVELY HOLD UNTIL EARLY EVENING...AT WHICH POINT A GRADUALLY
MOISTENING ELEVATED MIXED LATER WILL BE TRIGGERED BY A DEVELOPING
NOCTURNAL JET. FINER RESOLUTION MODELS AND THE HIGH-RESOLUTION RAPID
REFRESH MODEL SUGGEST THUNDERSTORM INITIATION BETWEEN EMPORIA AND
KANSAS CITY SHORTLY AFTER 00Z...WHICH LOOKS REASONABLY GIVEN CURRENT
CONDITIONS...ALTHOUGH IT MUST BE NOTED THAT IN THE ABSENCE OF RECENT
UPPER AIR DATA...THE STRENGTH OF THE CAP AND FORCING TO OVERCOME IT
IS STILL UNKNOWN. ASSUMING THIS CAP WILL BE REMOVED AT SOME POINT
EARLY THIS EVENING...MODERATE ELEVATED INSTABILITY ON THE ORDER OF
1500 J/KG...COUPLED WITH STRONG DEEP LAYER SHEAR WOULD PROMOTE A
THREAT OF LARGE HAIL AND DAMAGING WINDS WITH SCATTERED SUPERCELLS
BEING THE PRIMARY STORM MODE. A WIND THREAT COULD BE ACCENTUATED
NORTH THE WARM FRONT WHERE CONTINENTAL DRY LOW LEVEL AIR COULD
ACCENTUATE THE DOWNDRAFTS. THE TORNADO CONCERN IS CERTAINLY HIGHER
THAN I WOULD HAVE PREVIOUSLY ANTICIPATED GIVEN THE CLOSER PROXIMITY
OF THE WARM FRONT TO THE EXPECTED INITIATION AREA...COUPLED WITH
MUCH IMPROVED MOISTURE QUALITY TO THE SOUTH. KINEMATIC PROFILES ARE
MORE THAN SUPPORTIVE OF STRONG LOW LEVEL ROTATION GIVEN ERLY SFC
WINDS OF 15-20 KNOTS AND 35-40 KNOTS OF SWRLY FLOW AT 850MB. THIS
WOULD FAVOR A LOCALLY ENHANCED SEVERE THREAT FOR STORMS RIDING
EASTWARD ALONG THE RETREATING WARM FRONT WHERE A NARROW W-E CORRIDOR
OF COOLER TEMPS/HIGHER MOISTURE COULD LEAD TO MORE FAVORABLE LCL/LFC
HEIGHTS.

THIS ACTIVITY SHOULD SLOWLY SPREAD EAST/NORTH THIS EVENING...
CONTINUING THE SEVERE THREAT INTO THE NORTH CENTRAL MISSOURI. THE
FOCUS WILL THEN SHIFT BACK TOWARD THE WEST FOR A POTENTIAL SECOND
EVENT IMPACTING NE KS/NW MO AROUND AND AFTER MIDNIGHT. ASSUMING A
SECOND AREA OF THUNDERSTORMS DEVELOP OVER N CENTRAL KS CLOSER TO THE
WARM FRONT/SFC LOW JUNCTION...THIS ACTIVITY WILL PROPAGATE EASTWARD
OVERNIGHT...POSSIBLY GROWING UPSCALE INTO A SLIGHTLY ELEVATED MCS.
SOME POTENTIAL FOR MIXED-MODES INCLUDING SUPERCELLS WILL EXIST OVER
THE NW CWA LATER TONIGHT WITH SOME POTENTIAL FOR TRAINING STORMS.

ALL OF THIS ACTIVITY SHOULD EXIT THE NRN CWA TOMORROW MORNING...WITH
STRONG NW WINDS USHERING IN MUCH COOLER/DRIER ARE INTO THE REGION
FOR THE WEEKEND. LOW TEMPERATURES SHOULD REMAIN ABOVE CRITICAL
LEVELS...BUT WITH PROJECTED MINIMUMS IN THE UPPER 30S FOR SATURDAY
AND SUNDAY MORNINGS...TROPICAL VEGETATION SHOULD BE BROUGHT INDOORS
TO PREVENT DAMAGE.

BOOKBINDER

MEDIUM RANGE (SUNDAY THROUGH THURSDAY NIGHT)...

NEXT WEEK LOOKS TO BRING ACTIVE WEATHER TO THE CENTRAL PORTION OF
THE U.S.  THE 00Z ECMWF AND 12Z GFS HAVE SOME MINOR DIFFERENCES BUT
BOTH SHOW THE SAME GENERAL UPPER PATTERN.  UPPER RIDGING INCREASES
OVER THE AREA BY SUNDAY EVENING IN RESPONSE TO A SHORTWAVE PUSHING
INTO THE GREAT BASIN REGION. LOOKING FURTHER UPSTREAM...A SECOND
SYSTEM IS PROGGED TO BE CENTERED OFF THE COAST OF BRITISH COLUMBIA.
THE LEAD PIECE OF ENERGY WILL MAKE ITS WAY INTO THE PLAINS BY MONDAY
EVENING WITH THE SECOND SYSTEM CARVING OUT A SPOT ACROSS THE DESERT
SOUTHWEST. BY LATE IN THE FORECAST PERIOD...THE MODELS DO SHOW MORE
VARIABILITY AS THE GFS IS STRONGER AND A BIT FASTER WITH THE SECOND
SYSTEM...BRINGING IT INTO THE PLAINS BY FRIDAY.

AT THE SURFACE...TRANQUIL HIGH PRESSURE WILL BEGIN TO SHIFT EASTWARD
ON SUNDAY.  HELD ONTO SOME SLIGHT TO CHANCE POPS AS WAA/ISENTROPIC
LIFT COMMENCES ON THE BACKSIDE OF THE DEPARTING HIGH.  MORE
WIDESPREAD THUNDERSTORMS ARE EXPECTED MONDAY THROUGH EARLY TUESDAY
AS MOISTURE DEEPENS AND THE UPPER ENERGY REACHES THE PLAINS.  IF THE
GUIDANCE IS CORRECT...TUESDAY NIGHT LOOKS TO BE THE BEST CHANCE OF
DRY WEATHER NEXT WEEK...AS THE MAIN SURFACE STORM AND COLD FRONT
PUSH EAST OF THE FORECAST AREA.  THE REMAINDER OF THE FORECAST HAS
SLIGHT TO LOW CHANCE POPS FOR NOW...THE COLD FRONT WILL LIKELY STALL
SOMEWHERE NEAR THE AREA.  THERE IS QUITE A BIT OF UNCERTAINTY HOW
FAR SOUTH IT STALLS...AND IF ADDITIONAL CONVECTION ALONG THE
BOUNDARY COULD PUSH IT FURTHER SOUTH. AS FOR TEMPERATURES...THE
MEDIUM RANGE FORECAST PERIOD WILL START OUT COOL ON SUNDAY...LOW TO
MID 60S...THEN DECENT WARMING WILL COMMENCE AHEAD OF THE APPROACHING
SYSTEM.  BEFORE THE SURFACE FRONT PUSHES THROUGH ON
TUESDAY...SOUTHERN PORTIONS MAY APPROACH 80 DEGREES WITH THE
REMAINDER OF THE AREA IN THE 70S.

SAW

&&

.AVIATION...
FOR THE 06Z TAFS...BIGGEST CONCERN IS WITH THE STRONG STORM IN
NORTHEAST KANSAS THAT WILL BE MOVING THROUGH THE KSTJ TERMINAL
TOWARD 07Z...WITH THE POTENTIAL OF STRONG WINDS AND LARGER HAIL. A
SECONDARY STORM MAY FOLLOW IN BEHIND WITH WINDS AND HAIL AS
WELL...SO WILL KEEP A MENTION OF HAIL IN THROUGH 08Z. MORE STORMS
EVEN FURTHER WEST ARE ALSO CAUSING WIND GUSTS...SO WILL KEEP A
MENTION OF GUSTY WINDS AND STORMS IN AT KSTJ THROUGH 11Z. FOR THE
KANSAS CITY TERMINALS STORMS THAT HAVE BEEN WEAKENING WILL BE MOVING
THROUGH AROUND 06Z...THEN THE KANSAS STORMS APPEAR TO BE TRACKING
FAR ENOUGH NORTH TO MISS KMCI. HOWEVER...MAY BE CLOSE...SO FOR NOW
WILL ONLY HAVE THUNDER MENTIONED FOR THE FIRST HOUR AND KEEP AN EYE
ON THE PROGRESS OF THE STORMS IN NORTH CENTRAL KANSAS. WILL
INTRODUCE LLWS TO THE KANSAS CITY TERMINALS AS 2K FOOT WINDS ARE
EXPECTED TO BE AROUND 40 KTS UNTIL 925 MB LOW MOVES CLOSER LATE
TONIGHT. STORMS SHOULD BE EXITING THE AREA BY DAYBREAK WITH GUSTY
NORTHWEST WINDS TAKING OVER BEHIND THE FRONT. SOME MVFR CIGS ARE
EXPECTED TO FOLLOW IN BEHIND THIS FRONT...BUT IMPROVE BY MIDDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 6:03 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT THU MAY 6 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
703 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A WARM FRONT HAS SHARPENED FROM CENTRAL KANSAS EASTWARD INTO
 SOUTHWESTERN MISSOURI...CURRENTLY ALONG A HAYS KANSAS TO EMPORIA
 KANSAS TO CLINTON MISSOURI LINE. THIS FRONT WILL SERVE AS A FOCUS
 FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE BOUNDARY
 THIS EVENING AND TONIGHT...WITH INITIATION POSSIBLE ACROSS EAST-
 CENTRAL KANSAS BY 9 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING
 LARGE HAIL...AS WELL AS DAMAGING WINDS GIVEN THE STRONG WINDS ALOFT
 AND RELATIVELY DRY AIR NEAR THE SURFACE. THUNDERSTORMS WILL
 GRADUALLY BUILD TOWARD THE NORTH AND EAST OVERNIGHT...WITH A
 CONTINUED RISK FOR HAIL AND DAMAGING WINDS.

 A SECONDARY AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
 NORTHERN KANSAS THIS EVENING...AND MAY ORGANIZE INTO A THUNDERSTORM
 COMPLEX AS IT TRACKS INTO FAR NORTHEAST KANSAS AND NORTHWEST
 MISSOURI AFTER MIDNIGHT. THIS ACTIVITY WILL ALSO SUPPORT A
 THREAT OF DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY
 RAINFALL IN AREAS NORTH OF HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THUNDERSTORMS ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT THROUGH
 TUESDAY. OVERALL CONDITIONS ARE BECOMING INCREASINGLY FAVORABLE FOR
 ONE OR TWO ROUNDS OF SEVERE WEATHER ACROSS THE OUTLOOK AREA MONDAY
 AND TUESDAY. PERSONS SHOULD STAY TUNED TO LATER OUTLOOKS ON THIS
 DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND NORTH OF THE MISSOURI
 RIVER...MAINLY AFTER 8 PM.

DEROCHE/BOOKBINDER

In the hours before

Special weather statement, May 6, 11:32 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT FRI MAY 7 2010

MOZ008-017-070600-
ADAIR MO-SCHUYLER MO-
1232 AM CDT FRI MAY 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHUYLER AND ADAIR
COUNTIES UNTIL 100 AM CDT...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF NOVINGER...OR 8 MILES WEST OF
KIRKSVILLE...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER...BRASHEAR...GREENTOP...QUEEN CITY...
  DOWNING...KIRKSVILLE REGIONAL...MILLARD AND GIBBS.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4060 9235 4015 9235 4007 9242 4004 9270
      4015 9286 4021 9286 4034 9273 4034 9269
      4037 9270 4061 9236
TIME...MOT...LOC 0532Z 226DEG 50KT 4019 9269

ACH/DD
Local storm report, May 6, 11:52 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             3 E KIRKSVILLE          40.20N 92.52W
05/07/2010  E0.88 INCH       ADAIR              MO   TRAINED SPOTTER

            DIME TO NICKEL

&&

NRR
Special weather statement, May 7, 12:19 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 AM CDT FRI MAY 7 2010

MOZ007-008-017-070645-
ADAIR MO-PUTNAM MO-SCHUYLER MO-
119 AM CDT FRI MAY 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHUYLER...SOUTHEASTERN
PUTNAM AND NORTHERN ADAIR COUNTIES UNTIL 145 AM CDT...

AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NOVINGER...OR 13 MILES
NORTHWEST OF KIRKSVILLE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENTOP...QUEEN CITY...DOWNING AND WORTHINGTON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4032 9235 4014 9286 4036 9286 4056 9236
TIME...MOT...LOC 0619Z 245DEG 36KT 4030 9274

ACH/NRR
Special weather statement, May 7, 12:29 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 AM CDT FRI MAY 7 2010

KSZ025-102-103-MOZ020-028-070700-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-LEAVENWORTH KS-PLATTE MO-
129 AM CDT FRI MAY 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR BUCHANAN...PLATTE...NORTHERN
LEAVENWORTH...EASTERN ATCHISON AND SOUTHERN DONIPHAN COUNTIES UNTIL
200 AM CDT...

AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM WHOSE LEADING EDGE WAS LOCATED NEAR
ATCHISON...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ALONG THE LEADING EDGE OF THE GUST
FRONT...ALONG WITH NICKEL SIZED HAIL WITHIN THE CORE OF THE STORM
ARE EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAVENWORTH...WESTON...LANSING...PLATTE CITY...WEATHERBY LAKE...
  EASTON...RUSHVILLE...TRACY...DEARBORN...AGENCY...CAMDEN POINT...
  FERRELVIEW...EDGERTON...DONIPHAN...LEWIS AND CLARK VI...LOWEMONT...
  BEAN LAKE...IATAN...DE KALB AND FORT LEAVENWORTH.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3973 9533 3973 9461 3965 9461 3921 9466
      3928 9518 3941 9518 3941 9536
TIME...MOT...LOC 0627Z 274DEG 48KT 3954 9514

21
Special weather statement, May 7, 12:57 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 AM CDT FRI MAY 7 2010

KSZ025-102-MOZ020-028-070745-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
157 AM CDT FRI MAY 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUCHANAN...EXTREME
NORTHWESTERN PLATTE...ATCHISON AND SOUTHWESTERN DONIPHAN COUNTIES
UNTIL 245 AM CDT...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 11 MILES NORTH OF
NORTONVILLE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON...RUSHVILLE...CUMMINGS...POTTER...DONIPHAN...LEWIS AND
  CLARK VI AND BEAN LAKE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 5 AM. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3956 9556 3956 9555 3964 9556 3965 9555
      3965 9552 3965 9534 3968 9533 3973 9505
      3942 9500 3942 9556
TIME...MOT...LOC 0657Z 259DEG 38KT 3958 9531

ACH/NRR
Local storm report, May 7, 1:13 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             RUSHVILLE               39.59N 95.02W
05/07/2010  E0.88 INCH       BUCHANAN           MO   LAW ENFORCEMENT

&&

ABAILEY

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Atchison

When
May 7, 1:14 AM CST
Where
Atchison County, Effingham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.520, -95.400

Hail, Atchison

When
May 7, 1:18 AM CST
Where
Atchison County, 1.74 mi WSW of Atchison Earhart Arp
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.560, -95.210

Hail, Atchison

When
May 7, 1:20 AM CST
Where
Atchison County, 4.15 mi N of Atchison
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.630, -95.130

Hail, Atchison

When
May 7, 1:27 AM CST
Where
Atchison County, 2.75 mi ESE of Lancaster
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.560, -95.250

Hail, Leavenworth

When
May 7, 1:40 AM CST
Where
Leavenworth County, Leavenworth
Measured
1.75 in hail
Reported by
Public
Coordinates
39.320, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233325, 233326, 233327, 233328, 233329.